Rebound congestion

Rebound congestion is a constant nasal stuffiness (congestion) that develops from the overuse of decongestant medication sprays. This type of congestion occurs even when a person is not experiencing allergies or other coldlike symptoms.

Rebound congestion can develop from using nasal decongestant sprays frequently for 3 or more days. As decongestant sprays wear off, sinus membranes swell, causing congestion, and a person may respond by using a higher dose of decongestant. If the cycle continues, a person builds up a tolerance by using larger and larger doses until congestion occurs whenever the person does not take the medication.

Rebound congestion can lead to addiction to decongestant nasal sprays.

Last Updated: August 15, 2008

Author: Shannon Erstad, MBA/MPH

Medical Review: Kathleen Romito, MD - Family Medicine & Donald R. Mintz, MD - Otolaryngology

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.